Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 19, 2017, 2:43 PM MDT for Utah County, Wasatch County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 2:43 PM MDT (20:43 UTC)
- Expired
- Jul 19, 2017, 3:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Utah County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 2793 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WUUS55 KSLC 192043 SVRSLC UTC049-051-192115- /O.NEW.KSLC.SV.W.0019.170719T2043Z-170719T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 243 PM MDT WED JUL 19 2017 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Southern Wasatch County in northern Utah... South central Utah County in northern Utah... * Until 315 PM MDT * At 242 PM MDT, a severe thunderstorm was located near Woodland Hills, or 10 miles east of Payson, moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Mapleton, Elk Ridge, Woodland Hills and Birdseye. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3990 11159 3999 11170 4023 11147 4006 11122 TIME...MOT...LOC 2042Z 225DEG 12KT 4000 11153 HAIL...1.25IN WIND...<50MPH $$ NC
2 follow-up statements
177
WWUS55 KSLC 192053
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
253 PM MDT WED JUL 19 2017
UTC049-051-192115-
/O.CON.KSLC.SV.W.0019.000000T0000Z-170719T2115Z/
Wasatch UT-Utah UT-
253 PM MDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHERN WASATCH AND SOUTH CENTRAL UTAH COUNTIES...
At 252 PM MDT, a severe thunderstorm was passing through Spanish
Fork canyon on state route 6, moving northeast at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected. Hail may accumulated on
roadways
Locations impacted include...
Spanish Fork and Mapleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3993 11152 4003 11164 4023 11146 4007 11124
4006 11122
TIME...MOT...LOC 2052Z 225DEG 12KT 4002 11150
HAIL...1.25IN
WIND...<50MPH
$$
NC377
WWUS55 KSLC 192116
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
316 PM MDT WED JUL 19 2017
UTC049-051-192126-
/O.EXP.KSLC.SV.W.0019.000000T0000Z-170719T2115Z/
Wasatch UT-Utah UT-
316 PM MDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASATCH AND SOUTH
CENTRAL UTAH COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3993 11152 4003 11164 4023 11146 4007 11124
4006 11122
TIME...MOT...LOC 2116Z 225DEG 12KT 4003 11150
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:48 AM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 19, 11:48 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Salt Lake City UT
1148 AM MDT Wed Jul 19 2017
.UPDATE...Updated Aviation section.
&&
.SYNOPSIS...Monsoonal moisture spreading into the forecast area
through tomorrow will increase shower and thunderstorm activity
and bring a potential for heavy rain. Drier air will spread back
into the area from the northwest Friday into Saturday.
&&
.DISCUSSION...Deep moisture is in place over the forecast area
this morning, with widespread PWs in excess of 1.0 inch across
central and southern Utah spreading into northern Utah this
afternoon. Precipitation late this morning is focused along a
shortwave near the NV/AZ border, which is well defined on
satellite imagery. This shortwave will lift northward today across
western Utah, reaching the central part of the state this
afternoon.
Best instability and thus best coverage of convection will
be in association with this shortwave though thick cloud cover may
delay convective initiation. However, given the very moist
airmass, at least scattered coverage is expected for the entire
southern half of the state. Any of these storms will be capable of
producing heavy rain, resulting in an elevated threat of flash
flooding. A flash flood watch remains in effect through this
evening. On the leading edge of the moisture over northern Utah,
storms may be on the drier side and capable of producing gusty and
erratic winds.
The monsoonal moisture will remain in place over much of the
forecast area through tomorrow, though some drier air is progged
to creep into northwest Utah as early as tomorrow afternoon.
With PWs remaining in excess of 1.0 inch across southern and
eastern Utah, the threat for heavy rain will remain. By Friday,
the ridge is expected to flatten as a trough moves over the top of
the ridge. This will shift the flow aloft to a more westerly
direction, allowing drier air to move in through the weekend.
Updated the forecast earlier to adjust POPs and cloud cover for
today. No additional updates planned.
&&
.AVIATION...Southerly winds at the SLC terminal are expected to
prevail through the afternoon and evening and will remain gusty at
times. There is a 20 percent chance that winds will shift to
light northwest between about 21-01z. Showers in the vicinity of
the terminal could bring occasional erratic winds between about
19-02z this afternoon into this evening.
&&
.FIRE WEATHER...Monsoonal moisture over southern Utah will spread
northward across much of the fire district this afternoon.
Widespread showers and wet thunderstorms will develop over central
and southern Utah today. Locations over northwest and far northern
Utah will be on the northern fringe of this moisture and could see
storms on the dry side that have the potential to produce gusty
outflow winds. The moisture will remain in place across much of
the area Thursday except for a bit of drying across far northwest
Utah during the afternoon. The increased moisture will lead to
cooler temperatures and much higher humidities for much of the
fire district.
More robust drying from the northwest will take place Friday and
Saturday, limiting the bulk of showers and thunderstorms to
southern through east-central Utah. Latest models indicate some
moisture will return to northern Utah for the early part of next
week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ010-012>016-
019>021-517-518.
Red Flag Warning until 10 PM MDT this evening for UTZ478.
WY...None.
&&
PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 19, 6:05 AM MDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 605 AM MDT Wed Jul 19 2017 UTZ001>016-019>021-517-518-WYZ021-201300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 605 AM MDT Wed Jul 19 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight The potential for showers and thunderstorms will increase across much of the outlook area today. Heavy rain will be a possibility, leading to an increased threat of flash flooding especially along prone drainages in southern and central Utah. Some thunderstorms, especially those that develop across northwest Utah, may produce strong gusty outflow winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A moist airmass will remain in place Thursday, maintaining scattered showers and thunderstorms across the area along with a threat of heavy rain. Drier air will spread into northern Utah Friday into Saturday, but moisture will remain in place across southern through east-central Utah where showers and thunderstorms will continue. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 19, 1:36 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 136 PM MDT WED JUL 19 2017 UTZ518-192000- Southern Utah Mountains UT- 136 PM MDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD COUNTY UNTIL 200 PM MDT... At 135 PM MDT, National Weather Service Doppler Radar indicated a strong thunderstorm 8 miles northeast of Panguitch, or 25 miles south of Junction...moving north at 15 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Panguitch. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3779 11232 3783 11244 3811 11238 3803 11205 TIME...MOT...LOC 1935Z 198DEG 14KT 3788 11230 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:13 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 32 min |
| Jul 19, 2:17 AM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jul 19, 1:29 PM MDT | Flash Flood Warning | SLC | Sevier | 3 hr |
| Jul 19, 1:36 PM MDT | Special Weather Statement | SLC | Piute | 24 min |
| Jul 19, 3:21 PM MDT | Special Weather Statement | SLC | Utah | 39 min |
| Jul 19, 3:35 PM MDT | Areal Flood Advisory | SLC | Utah | 55 min |
| Jul 19, 4:00 PM MDT | Flash Flood Warning | SLC | Emery, Sevier, Wayne | 3 hr |
| Jul 19, 5:42 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.